Pages

Tuesday, February 7, 2012

The 6th Vital Sign

The Sixth Vital Sign is: "How are your medications making you feel? Are you having side effects?' Side effects become important when the medications prescribed for you produce symptoms that make you feel unwell; when your ability to enjoy life or carry out usual activities becomes a chore.

When you are admitted to a hospital for care, your nurse will take your blood pressure, pulse rate, temperature and breathing rate-the four traditional vital signs. Several years ago, a filth vital sign was added-the level of pain you are having- because pain was not being treated appropriately by doctors. With all the alternative, over-the-counter and prescription medication being taken, and the growing publicity about side effects, it is time for the health care professions to pay attention to the dark side of drug use-the Sixth Vital Sign.

On average, every person in the U.S. takes more than 2 prescription drugs and Medicare beneficiaries, seniors and the elderly, take more than 4 prescription drugs. It is obvious that the potential for illness from medication side effects is enormous. The adverse effects of medications account for 10-25% of hospitalizations. Medication errors- giving the wrong drug, the wrong dose or by the wrong route (by mouth or by injection)-cause the majority of medical mistakes.

Today, it is uncommon for any drug to be truly unique or one-of-a-kind. So you don't have to tolerate side effects because an alternative medication is available.

Many medications are prescribed when you are well to prevent future illness: to treat high blood pressure, lower cholesterol and control blood sugar in diabetes to name a few. Unpleasant side effects may stop you from taking needed medication. So don't tolerate medication side effects unless there is no alternative. I f you are not asked, "How's your medication making you feel?" then volunteer the information. Take your own Sixth Vital Sign.

1 comment:

R A PERAINO MD, FACP said...

THIS IS A MAJOR DRUG ALERT.

Many patients with parkinsonism- difficulty getting your muscles to do what you want them to do - are prescribed an anti-depressant. Anti-depressants inhibit a neurotransmitter called acetylcholine and are called anticholinerigic. Some patients with parkinsonism develop dementia and are prescribed medication. Dementia medications increase acetylcholine and are called cholinergics. The combination of an anti-depressant and a dementia medication is a perfect storm. The dueling actions make the symptoms of parkinsonism a lot worse. Swallowing - a muscular action - may suffer and the patient gets pneumonia from swalllowing food down into the lungs. Muscle function gets a lot worse. Muscles become rigid. Try to bend the patient's elbow and you can appreciate the lack of fluid movement and increased resistance to movement. Frequently the patient is told that the parkinsonism has gotten much worse and a feeding tube or nursing home placement is recommended. The "cure" is to stop the anti-depressant. Within a few days (depending on the metabolism of the anti-depressant the patient was taking) muscle function improves; swallowing function returns. If you know someone with parkinsonism please pass this on.
Many physicians do not pay enough attention to drug interactions and side-effects. That is why I have created "the 6th vital sign", to raise awareness of the dark side of prescription. medication.